Pennsylvania, 2004

Flash Flood in Pennsylvania, May 21, 2004

May 21, 2004 · NWS CTP · 1 event in 1 county or zone

Training thunderstorms caused rapid flash flooding across Blair County early on the morning of May 21. Significant road flooding was noted throughout the county#most significantly flooding across Interstate 99 near Altoona.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Training thunderstorms caused rapid flash flooding across Blair County early on the morning of May 21. Significant road flooding was noted throughout the county#most significantly flooding across Interstate 99 near Altoona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 21, 2:50 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, May 21, 2:50 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 AM EDT FRI MAY 21 2004

.SHORT TERM...

MCS WITH EMDEDDED LEWP HEADING TOWARD EXTREME WESTERN/NW PENN ATTM.
RELATIVELY LOW 1/3/AND 6 HOURLY FLASH FLOOD GUIDANCE OF JUST 1-2
INCHES AND 2-3 HOUR PERIOD OF MDT TO HVY RAIN WITH A FEW
THUNDERSTORMS PROMPTED US TO ISSUE A FLOOD WATCH FOR FLASH
FLOODING ACROSS CAMBRIA AND SOMERSET COUNTIES THROUGH NOON TODAY.

ETA SHOWS THE CURRENT COLD FRONT NEAR THE PA/NY BORDER...SLIDING A
BIT FURTHER SOUTH...REACHING A LINE FROM NEAR KABE TO KUNV AND  KBFD
LATER THIS AFTERNOON AND STALLING OUT. GFS IS FAIRLY SIMILAR (THOUGH
PERHAPS A BIT FURTHER SOUTH) WITH THE FRONTAL LOCATION THIS EVENING.

LLVL MOISTURE AND SOME RECOVERY OF SFC HEATING AS BREAKS DEVELOP IN
THE CLOUD DECK IN THE WAKE OF THE MCS COULD ALLOW SFC BASED LI/S AND
CAPES TO BECOME QUITE IMPRESSIVE THIS AFTERNOON (1000-2000 J/KG WITH
SFC BASED LI/S OF -5 TO -7) TO THE SOUTH OF INTERSTATE 80.

WILL KEEP THE CHC OF TSRA RUNNING THROUGH THIS EVENING BEFORE
DIMINISHING THE POPS AS THE FRONT BEGINS TO PULL BACK TO THE NORTH
AS A WARM FRONT EARLY SATURDAY.

A MUCH WARMER AND MORE HUMID WEEKEND IS ON TAP AS THE QUASI STNRY
LLVL FRONTAL BOUNDARY STAYS JUST TO THE NORTH OF THE PENN/NY BORDER
AND AN INCREASING SW FLOW DEVELOPS AT THE SFC AND ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     83  66  88  68 /  50  20  20  20
WILLIAMSPORT   80  63  84  63 /  70  50  20  20
BRADFORD       73  60  77  58 /  70  50  20  20
JOHNSTOWN      73  64  79  62 / 100  30  20  20
ALTOONA        77  64  82  64 /  80  30  20  20
STATE COLLEGE  78  64  83  64 /  80  30  20  20
SELINSGROVE    80  62  88  64 /  50  30  20  20
LANCASTER      83  65  88  66 /  40  20  20  20
YORK           84  64  88  66 /  50  20  20  20
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR FLASH FLOODING FOR CAMBRIA AND SOMERSET
COUNTIES (PAZ024-033)

&&

LAMBERT
Hazardous weather outlook, May 21, 5:09 AM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
609 AM EDT FRI MAY 21 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-221002-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
609 AM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

FLOODING DUE TO HEAVY RAIN FROM THUNDERSTORMS THIS MORNING WILL OCCUR
OVER THE WESTERN AND SOUTHERN MOUNTAINS.  THE RAIN WILL FALL AT UP TO
2 INCHES PER HOUR IN SPOTS...AND CREATE FLASH FLOODING.

A COLD FRONT WILL DRIFT SOUTH...AND THEN STALL THIS AFTERNOON ACROSS
CENTRAL AND NORTHWEST PENNSYLVANIA. THE AIR TO THE SOUTH OF THIS
FRONT WILL BECOME VERY WARM AND UNSTABLE...AND ITS INTERACTION WITH
THE FRONT WILL LEAD TO THE DEVELOPMENT OF SCATTERED STRONG TO SEVERE
THUNDERSTORMS DURING THE MID TO LATE AFTERNOON HOURS.  ADDITIONAL
FLOODING IS POSSIBLE AS THESE STORMS WILL BE FORMING OVER THE AREAS
THAT ARE RECEIVING HEAVY RAIN EARLY THIS MORNING.

SOME OF THE STORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF
PRODUCING WIND GUSTS UP TO 60 MPH AND LARGE HAIL GREATER THAN PENNY
SIZE IN DIAMETER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

In the hours before

Special weather statement, May 21, 12:31 AM EST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
131 AM EDT FRI MAY 21 2004

PAZ010-017-210630-
CLEARFIELD-ELK-
131 AM EDT FRI MAY 21 2004

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ELK COUNTY AND
NORTHWESTERN CLEARFIELD COUNTY THROUGH 230 AM EDT...

AT 125 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF RIDGWAY...MOVING SOUTHEAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR BROCKPORT AROUND 200 AM...TREASURE
LAKE AROUND 210 AM AND PENFIELD AROUND 225 AM. THE STRONGEST PART OF
THIS STORMS WILL LIKELY MOVE 6 TO 10 MILES TO THE NORTH AND
NORTHEAST OF DUBOIS DURING THE NEXT HOUR.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT/LIPTON
Special weather statement, May 21, 1:33 AM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
233 AM EDT FRI MAY 21 2004

PAZ017-210730-
CLEARFIELD-
233 AM EDT FRI MAY 21 2004

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLEARFIELD COUNTY...

AT 228 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF DUBOIS...MOVING EAST
SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR PARKER DAM STATE
PARK AROUND 240 AM...LECONTES MILLS AROUND 305 AM AND KARTHAUS
AROUND 320 AM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

IN ADDITION...EXPECT FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING
FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN
WHEN LIGHTNING THREATENS.

KL
Special weather statement, May 21, 2:16 AM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 AM EDT FRI MAY 21 2004

PAZ004-005-210815-
MCKEAN-WARREN-
316 AM EDT FRI MAY 21 2004

...A STRONG THUNDERSTORM WILL AFFECT MCKEAN AND WARREN COUNTIES
THROUGH 415 AM EDT...

AT 308 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE TOWN OF SUGAR GROVE IN NORTHWEST WARREN
COUNTY. THE STORM WAS MOVING TO THE EAST SOUTHEAST AT 20 MPH. THE
THUNDERSTORM WILL BE NEAR YOUNGSVILLE AROUND 325 AM...RUSSELL AROUND
345 AM...WARREN...CHAPMAN STATE PARK AROUND 350
AM...GERMANY...CLARENDON AROUND 400 AM AND KINZUA DAM AROUND 405 AM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT/LIPTON
Special weather statement, May 21, 3:32 AM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
432 AM EDT FRI MAY 21 2004

PAZ005-010-210930-
ELK-MCKEAN-
432 AM EDT FRI MAY 21 2004

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MCKEAN COUNTY AND
ELK COUNTY THROUGH 530 AM...

AT 424 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF KANE...MOVING SOUTHEAST AT 30
MPH. THE THUNDERSTORM WILL BE NEAR WILCOX AROUND 450 AM...JOHNSONBURG
AROUND 455 AM...EAST BRANCH DAM...RIDGWAY AROUND 500 AM AND ST. MARYS
AROUND 510 AM.

BRIEF...VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH THIS STORM.

EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.

LAMBERT
Special weather statement, May 21, 4:55 AM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
555 AM EDT FRI MAY 21 2004

PAZ004-010-017>019-024>028-033>036-056-063>065-211954-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CLEARFIELD PA-CUMBERLAND PA-
ELK PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-
NORTHERN CENTRE PA-PERRY PA-SOMERSET PA-SOUTHERN CENTRE PA-WARREN PA-
YORK PA-
555 AM EDT FRI MAY 21 2004

...SEVERE WEATHER OUTLOOK...

A COLD FRONT WILL DRIFT SOUTH...AND THEN STALL THIS AFTERNOON ACROSS
CENTRAL AND NORTHWEST PENNSYLVANIA. THE AIR TO THE SOUTH OF THIS
FRONT WILL BECOME VERY WARM AND UNSTABLE...AND ITS INTERACTION WITH
THE FRONT WILL LEAD TO THE DEVELOPMENT OF SCATTERED STRONG TO SEVERE
THUNDERSTORMS DURING THE MID TO LATE AFTERNOON HOURS.

THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND
LARGE HAIL GREATER THAN PENNY SIZE IN DIAMETER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, May 21, 5:42 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
642 AM EDT FRI MAY 21 2004

PAZ025-026-211130-
BLAIR-HUNTINGDON-
642 AM EDT FRI MAY 21 2004

...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT BLAIR AND HUNTINGDON
COUNTIES THROUGH 8 AM...

SEVERAL CLUSTERS OF STRONG THUNDERSTORMS WILL CONTINUE MOVING ACROSS
BLAIR COUNTY...AND INTO HUNTINGDON COUNTY THROUGH 8 AM. THE LEADING
EDGE OF THESE THUNDERSTORMS IS CURRENTLY ENTERING WESTERN HUNTINGDON
COUNTY.

THESE THUNDERSTORMS WILL BE ACCOMPANIED BY FREQUENT...AND INTENSE
CLOUD TO GROUND LIGHTNING. SCATTERED POWER OUTAGES ARE POSSIBLE DUE
TO LIGHTNING STRIKES FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

IN ADDITION...TORRENTIAL RAIN WILL ACCOMPANY THESE STORMS...LIKELY
LEADING TO WIDESPREAD PONDING OF WATER IN LOW LYING...POOR DRAINAGE
AREAS AND ROADWAYS...AND IN AREAS ADJACENT TO SMALL STREAMS AND
CREEKS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE
STORMS.

KL/BL/MMD

The radar

The State College radar (KCCX), 57 km away, was scanning. The volume nearest the first event began at 11:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Blair

When
May 21, 6:15 AM EST to 9:30 AM EST
Where
Blair County, Altoona
Reported by
EMERGENCY MANAGER
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399688.